CIN Prevention Remains a Challenge

Share this content:
Sankar D. Navaneethan, MD, MPH
Sankar D. Navaneethan, MD, MPH

Increasing use of iodinated contrast media in diagnostic procedures is causing more acute kidney injury

Contrast-induced nephropathy (CIN), defined as a rise in serum creatinine greater than 0.5 mg/dL or a level greater than 25% from baseline following use of intravascular contrast media, is increasing. The incidence of CIN varies with the definition used and the number of risk factors present in the study population.

Higher incidence is expected as more patients are exposed to intra-arterial contrast (rather than IV contrast) during cardiac procedures. Such procedures require administration of a larger volume of contrast and, when done on an emergent basis, e.g., coronary angiography, allow less opportunity for prophylactic measures.

Moreover, patients undergoing cardiac catheterization represent a sick population with advanced vascular disease. Recent studies have shown that the incidence of CIN after use of IV contrast media in outpatients with mild CKD is low, but these results should be interpreted with caution (Clin J Am Soc Nephrol. 2008;3:1274-1281).

More  patients are undergoing outpatient procedures using IV contrast media, and this may contribute to a rise in the absolute number of CIN cases (Clin J Am Soc Nephrol. 2008;3:1242-1243).

CIN in the urological patient

Given the decreasing use of IV pyelography and the relatively smaller amount of nephrotoxic contrast media required, CIN is no longer a major concern for most urological patients (J Urol. 2007;178[4 Pt 1]:1164-1170). However, the population affected by urological pathologies frequently presents with acute or subacute kidney injury, and the use of contrast media might worsen the situation.

In particular, the decreasing use of MRI/magnetic resonance angiography (given the concern for nephrogenic systemic fibrosis with gadolinium exposure) will result in increased use of CT scans with contrast procedures in urological and other surgical practices. Experimental studies have shown that contrast media administration has several effects, including (1) acute vasoconstriction induced by the release of vasoconstrictors, such as adenosine and endothelin; (2) renal epithelial cell toxicity either directly or from contrast accumulation in tubular cells; and (3) renal ischemia and/or oxidative injury (Exp Nephrol. 1994;2:153-157).

Hemodynamic instability secondary to underlying cardiac disease in patients who require emergency contrast procedures and the widespread use of cardioprotective medications, such as renin-angiotensin system blockers and diuretics, also increase the risk for CIN.

Although a cause-and-effect relationship between contrast exposure and mortality has not been established, several observational studies have shown that CIN due to IV and intra-arterial administration is associated with short-term and long-term mortality, increased length of hospital stay, and greater health-care expenditures (Mayo Clin Proc. 2008;83:1095-1100; Clin J Am Soc Nephrol. 2008;3:263-272). These warrant the development and implementation of measures to prevent the development of CIN.

Page 1 of 2
You must be a registered member of Renal and Urology News to post a comment.

Newsletter Signup